Are You Allergic To All Sulfa Drugs?

Answered by Dr. Brian Staiger Pharm.D

Our pharmacist answers the latest question regarding allergies to sulfa drugs. 

Question

If I retort to my doctor who is about to prescribe a sulfa drug to me that I don't think I should take that because I am allergic to sulfur, what is relevant in this exchange and what should the doctor say or ask me after I made my comment? Is it acceptable to still prescribe the sulfa drug after giving me the response, "It is a different family of drugs?"
By Juuumm - Edited

Answer

     This is a great question! Sulfa allergies are very diverse and tough to exactly pinpoint. When you talk to your doctor be sure to tell them exactly what medication you were allergic to and exactly what type of reaction you had.


    An allergy to sulfur by itself is extremely rare as sulfur is a natural occurring element that we are exposed to everyday and is a vital component to many different biological processes. The allergies that come into play are usually based on a specific class or family of drugs. There are 3 most commonly recognized classes of "sulfa" drugs. These classes are:


- Sulfonylarylamines 

- Non-sulfonylarylamines

- Sulfonamide moiety-containing drugs


    Each of these classes are distinct from one another. The sulfonylarylamines is the class that is most commonly associated with the "sulfa" allergy. Drugs in this class include antibiotics such as Bactrim (Sulfamethoxazole/Trimethoprim), sulfadiazene, and sulfacetamine. It has been reported that about 2-3% of people have an actual allergy to this class of medication and it usually manifests itself as a rash. Most of the evidence available suggests that it is very unlikely that a patient would experience cross-reactivity between the three different classes mentioned above. If you were to take drug that is in the same class, that is a different story. There is a good possibility if you are allergic to one sulfonylarylamine for example, you would be allergic to another. For this reason, it is a good idea to check with your doctor or pharmacist and find out exactly what class of drug your doctor wants to have you take. There are drugs that are technically in different "classes" but are still considered sulfonylarylamines. Be sure to double check what class your drug is in. Any pharmacist should be able to look up this information for you.


    Non-sulfonylarylamines are drugs that have a very similar structure to the sulfonylarylamines but are chemically different enough that cross-sensitivity is extremely rare.  There are many drugs in this class including hydrochlorothiazide, furosemide and Celebrex.


Sulfonamide moieties are drugs have a sulfonamide group, but their structure is very different from the other two that I mentioned. These drugs include Imitrex (Sumatriptan) and Topamax(topiramate).


As you talk to your doctor, he/she may ask these questions:


- "How did you take the drug?" By mouth, topical etc...

- "How long ago did the reaction occur?"

- "Describe the reaction that occur and how you treated it"

- "How soon after taking the drug did the reaction occur?"

- "After you stopped taking the drug, how soon did the reaction go away?"

- "Were you taking any other drugs at the time of the reaction such as over the counter supplements?"

- "Have you taken the same drug since you had your reaction?"

- "Have you had a similar drug since your reaction?"

- "Have you ever had the same reaction with a different drug?"

    All of these questions are relevant in determining what kind of reaction you had and how serious it was. I would be surprised if you doctor didn't ask at least 2 to 3 of these questions.


    I do want to note that if you are allergic to one of the 3 classes of drugs I mentioned above, that does not mean you are allergic to the following: sulfur, sulfites, or sulfates. These do not have cross reactivity with the 3 classes mentioned above and are very common in many drugs.


    The only time you would avoid all of the sulfa drugs I mentioned is if you had a life threatening allergic reaction that required hospitalization. In that case, you would probably need a follow-up with an allergist to confirm a specific allergy.

About the Pharmacist

Dr. Brian Staiger is a licensed pharmacist and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor Of Pharmacy degree in 2010.

Comments

Recent Questions